Hostname: page-component-8448b6f56d-m8qmq Total loading time: 0 Render date: 2024-04-18T20:43:37.522Z Has data issue: false hasContentIssue false

Extensional quotients for type theory and the consistency problem for NF

Published online by Cambridge University Press:  12 March 2014

Gian Aldo Antonelli*
Affiliation:
Department of Philosophy, Michigan State University, East Lansing, Michigan 48824-1032, USA, E-mail: aantonel@pilot.msu.edu Department of Philosophy, Stanford University, Stanford, CA 94305, USA

Extract

Quine's “New Foundations” (NF) was first presented in Quine [10] and later on in Quine [11]. Ernst Specker [15, 13], building upon a previous result of Ehrenfeucht and Mostowski [5], showed that NF is consistent if and only if there is a model of the Theory of Negative (and positive) Types (TNT) with full extensionality that admits of a “shifting automorphism,” but the existence of such a model remains an open problem.

In his [8], Ronald Jensen gave a partial solution to the problem of the consistency of Quine's NF. Jensen considered a version of NF—referred to as NFU—in which the axiom of extensionality is weakened to allow for Urelemente or “atoms.” He showed, modifying Specker's theorem, that the existence of a model of TNT with atoms admitting of a “shifting automorphism” implies the consistency of NFU, proceeding then to exhibit such a model.

This paper presents a reduction of the consistency problem for NF to the existence of a model of TNT with atoms containing certain “large” (unstratified) sets and admitting a shifting automorphism. In particular we show that such a model can be “collapsed” to a model of pure TNT in such a way as to preserve the shifting automorphism. By the above-mentioned result of Specker's, this implies the consistency of NF.

Let us take the time to explain the main ideas behind the construction. Suppose we have a certain universe U of sets, built up from certain individuals or “atoms.” In such a universe we have only a weak version of the axiom of extensionality: two objects are the same if and only if they are both sets having the same members. We would like to obtain a universe U that is as close to U as possible, but in which there are no atoms (i.e., the only memberless object is the empty set). One way of doing this is to assign to each atom ξ, a set a (perhaps the empty set), inductively identifying sets that have members that we are already committed to considering “the same.” In doing this we obtain an equivalence relation ≃ over U that interacts nicely with the membership relation (provided we have accounted for multiplicity of members, i.e., we have allowed sets to contain “multiple copies” of the same object). Then we can take U = U/≃, the quotient of U with respect to ≃. It is then possible to define a “membership” relation over U in such a way as to have full extensionality. Relations such as ≃ are referred to as “contractions” by Hinnion and “bisimulations” by Aczel.

Type
Research Article
Copyright
Copyright © Association for Symbolic Logic 1998

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

REFERENCES

[1]Aczel, P., Non-well-founded sets, Technical report, Center for the Study of Language and Information, Stanford, CA, 1988, xx+131 pp.Google Scholar
[2]Antonelli, G. A., Revision rules: An investigation into non-monotonic inductive definitions, doctoral dissertation, University of Pittsburgh, Pittsburgh, PA, 1992, xii+108 pp.Google Scholar
[3]Antonelli, G. A., Non-well-founded sets via revision rules, Journal of Philosophical Logic, vol. 23 (1994), no. 6, pp. 633679.CrossRefGoogle Scholar
[4]Davidson, D. and Hintikka, J. (editors), Words and objections: Essays in honor of W. V. Quine, D. Reidel, Dordrecht, 1969.Google Scholar
[5]Ehrenfeucht, A. and Mostowski, A., Models of axiomatic theories admitting automorphisms, Fundamenta Mathematicae, vol. 43 (1956), pp. 5158.CrossRefGoogle Scholar
[6]Hailperin, T., A set of axioms for logic, this Journal, vol. 9 (1944), pp. 119.Google Scholar
[7]Jech, Y., Set theory, Academic Press, New York, 1978, xi+621 pp.Google Scholar
[8]Jensen, R. B., On the consistency of a slight (?) modification of Quine's new foundation, Synthése, vol. 19 (1967), no. 2, pp. 250263, reprinted in [4], pp. 278–291.Google Scholar
[9]Nagel, E., Suppes, P., and Tarski, A. (editors), Logic, methodology and philosophy of science, Stanford University Press, Stanford, CA, 1962, Proceedings of the 1960 International Congress, x+661 pp.Google Scholar
[10]Quine, W. V. O., New foundations for mathematical logic, The American Mathematical Monthly, vol. 44 (1937), pp. 7080.CrossRefGoogle Scholar
[11]Quine, W. V. O., Set theory and its logic, Belknap Press of Harvard University Press, Cambridge, MA, 1963, xv+359 pp., revised edition, 1969, xvii+361 pp.CrossRefGoogle Scholar
[12]Rosser, J. B., Logic for mathematicians, second edition ed., Chelsea Publishing Co., New York, 1978, xvi+574 pp., original edition without Appendix A published by McGraw-Hill, New York, 1953.Google Scholar
[13]Specker, E., Typical ambiguity, in [9], pp. 116124.CrossRefGoogle Scholar
[14]Specker, E., The axiom of choice in Quine's new foundations for mathematical logic, Proceedings of the National Academy of Science of the USA, vol. 39 (1953), pp. 972975.CrossRefGoogle Scholar
[15]Specker, E., Dualität, Dialectica, vol. 12 (1958), pp. 451465, reviewed by D. Scott in Mathematical Reviews 21 (1960), p. 1026.CrossRefGoogle Scholar